Individual heterogeneity in recapture probability and survival estimates in cheetah

Oliver, Lauren J. and Morgan, Byron J. T. and Durant, Sarah M. and Pettorelli, Nathalie (2011) Individual heterogeneity in recapture probability and survival estimates in cheetah. Ecological Modelling, 222 (3). pp. 776-784. ISSN 0304-3800. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL


Accurate estimates of demographic parameters are key for understanding and predicting population dynamics and for providing insights for effective wildlife management. Up until recently, no suitable methodology has been available to estimate survival probabilities of species with asynchronous reproduction and a high level of individual variation in capture probabilities. The present work develops a capture-mark-recapture model for cheetahs in the Serengeti National Park, Tanzania, which (a) deals with continuous reproduction, (b) takes into account the high level of individual heterogeneity in capture probabilities and (c) is spatially explicit. Results show that (1) our approach, which is an extensive modification of the Cormack-Jolly-Seber model, provides a lower female adult survival estimate and a higher male adolescent survival estimate than previous approaches to estimate cheetah survival in the area, (2) using sighting location alone is not sufficient to capture the individual variation in resighting probabilities for both sexes, and (3) precision in estimated survival probabilities is generally increased. Species which are individually recognizable, wide-ranging and/or where individuals differ substantially in sightability are particularly appropriate to our modelling approach, and our methodology would thus be appropriate for a wide number of species to provide more accurate estimates of survival. (C) 2010 Elsevier B.V. All rights reserved.

Item Type: Article
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science > Statistics
Depositing User: Derek Baldwin
Date Deposited: 13 Sep 2012 13:58
Last Modified: 16 Apr 2014 14:29
Resource URI: (The current URI for this page, for reference purposes)
  • Depositors only (login required):